Nausea and Vomiting (Professional) (cont.)
IN THIS ARTICLE
General Risk Factors and Etiologies
Not all cancer patients will experience nausea, vomiting (emesis), or both. The most common causes are emetogenic chemotherapy drugs and radiation therapy to the gastrointestinal (GI) tract, liver, or brain. Several patient characteristics have also been identified. These include incidence and severity of nausea and vomiting (N&V) during past courses of chemotherapy, history of chronic alcohol use, age, and gender. Patients with poor control of N&V during prior chemotherapy cycles are likely to experience N&V in subsequent cycles. N&V is less likely in patients with a history of chronic high intake of alcohol  and more likely in women [2,3] and in patients younger than 50 years.
Other possible causes include fluid and electrolyte imbalances such as hypercalcemia, volume depletion, or water intoxication; tumor invasion or growth in the GI tract, liver, or central nervous system, especially the posterior fossa; constipation; certain drugs such as opioids; infection or septicemia; or uremia. The psychological variables of state anxiety (level of anxiety during chemotherapy infusions) and pretreatment expectations for N&V (self-fulfilling prophecy) have also been investigated as predictors of posttreatment nausea.[4,5,6,7,8,9] At present, studies have found mixed results that vary due to different research methods. Better designed studies, however, have found state anxiety and patient expectations for nausea to be predictors of posttreatment nausea, even after controlling for known physiological predictors (susceptibility to nausea during pregnancy and motion sickness) and emetogenic potential of the chemotherapy drugs.[6,7,8,10,11] It is important to note, however, that patients' fears and expectations about chemotherapy can be variable and change over time. In a longitudinal study, patients' anticipatory fears of vomiting decreased significantly from pretreatment to a period 3 to 6 months later, particularly when their chemotherapy included antiemetic medications.
Clinicians treating N&V must be alert to all potential causes and factors, especially in cancer patients who may be receiving combinations of several treatments and medications. (Refer to the PDQ summary on Pain for more information on opioid-induced N&V.)
eMedicineHealth Public Information from the National Cancer Institute
This information is produced and provided by the National Cancer Institute (NCI). The information in this topic may have changed since it was written. For the most current information, contact the National Cancer Institute via the Internet web site at http://cancer.gov or call 1-800-4-CANCER
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.
Some material in CancerNet™ is from copyrighted publications of the respective copyright claimants. Users of CancerNet™ are referred to the publication data appearing in the bibliographic citations, as well as to the copyright notices appearing in the original publication, all of which are hereby incorporated by reference.